question-icon

Is low potassium a symptom of hypothyroidism?

default
Posted on Sat, 9 Aug 2014
Question: Prediabetic with high cholesterol 38 year old 5'6' 148 pound sedentary female with possible hypothyroidism currently under no prescription medication. Long term symptoms of fatigue, weakness, muscle cramps, muscle spasms, extremely dry skin, ezcema, loss of hair, constant bloating, constipation, problem focusing and concentrating, constant feeling down and no motivation, feeling sleepy and tired often and problems sleeping at night. I have tried maca, vitamins, bladderwrack each on their own on different occassions and see no improvements in conditions. After thorough search online, could i just be low on potassium or are these symptoms of hypothyroidism? what natural remedy do you recommend? Don't know where else to turn, refuse to go to doctors as they haven't stabilized my condition in over 10 years, and i refuse to take prescription medications as they ease one issue and affect 10 more. Help!
doctor
Answered by Dr. Rovena Murati (2 hours later)
Brief Answer:
Difficult to tell without doing some tests.

Detailed Answer:
Hello!
I read carefully your query and understand your concern.

Symptoms of hypokalemia (low potassium ) usually are mild and include weakness, tiredness, or cramping in arm or leg muscles,nausea or vomiting,abdominal cramping, bloating ,constipation ,low blood pressure ,depression,confusion etc.

These symptoms are very similar to those of hypothyroidism and it is difficult to differentiate them without investigations.

In my opinion your symptoms are very indicative for hypothyroidism but can't say it for sure without tests.
You need to test your thyroid function that include FT3,FT4,TSH.
If your FT3,FT4 is low and TSH is high you have hypothyroidism and need treatment. In general, hypothyroidism can be adequately treated with a constant daily dose of levothyroxine (LT4).
There are no evidences to sustain that natural remedies are effective to treat hypothyroidism.
You also need to test your blood potassium level.

I can understand that you may be disappointed from your doctors but it is important to get the tests done because it is the only way to know the right cause of your symptoms and get treated.
If you don't get treated for this your condition will get worse.

Hope my answer was of help.
Let me know if you have any additional question or doubt to clarify .I will be happy to assist you further.

Regards!

Dr.Rovena Murati


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rovena Murati (17 hours later)
So can we both agree that all or most of my symptoms point to either hypothyroidism or low potassium?
doctor
Answered by Dr. Rovena Murati (59 minutes later)
Brief Answer:
Yes ,you can say that.

Detailed Answer:
Hello again!
Hope you are doing well!

Your symptoms are very indicative for hypothyroidism.
Hypokalemia (low potassium ) can cause symptoms very similar to those of hypothyroidism and can be difficult to differentiate.
The only way to know for sure is to get the tests done: Thyroid function tests (FT3,FT4,TSH) and potassium level in blood.

If you have additional questions ,please feel free to ask.

Wish you all the best!
Take care!

Dr.Rovena Murati
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rovena Murati (4 hours later)
I will get the tests done but in the meantime, is 4700mg potassium the correct amount to take per day for an adult female? If so, i hardly eat foods high in potassium so will potassium pills work as well? Can i combine them with viramins and metamucil?
doctor
Answered by Dr. Rovena Murati (39 minutes later)
Brief Answer:
You should run the tests first.

Detailed Answer:
Hello again!

Yes ,4700 mg potassium is OK for you age to treat hypokalemia.The pill will work as well as foods rich in potassium.
You can combine it with vitamins and Psillium (Metamucil) but every drug or supplement should be taken 2 hours before or after Metamucil to avoid interactions.

In my opinion you should not take potassium supplement before running the tests.
I would suggest to run the tests first and depending on the results your doctor may prescribe you potassium supplement or no.
It is necessary to know first if you have low level of potassium in blood or no.
Taking the supplement before may interact with your tests and give altered results.

Run the tests first and according to results you may need or no potassium.

Hope it was of help.

Regards!

Dr.Rovena Murati
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rovena Murati

General & Family Physician

Practicing since :2013

Answered : 1243 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is low potassium a symptom of hypothyroidism?

Brief Answer: Difficult to tell without doing some tests. Detailed Answer: Hello! I read carefully your query and understand your concern. Symptoms of hypokalemia (low potassium ) usually are mild and include weakness, tiredness, or cramping in arm or leg muscles,nausea or vomiting,abdominal cramping, bloating ,constipation ,low blood pressure ,depression,confusion etc. These symptoms are very similar to those of hypothyroidism and it is difficult to differentiate them without investigations. In my opinion your symptoms are very indicative for hypothyroidism but can't say it for sure without tests. You need to test your thyroid function that include FT3,FT4,TSH. If your FT3,FT4 is low and TSH is high you have hypothyroidism and need treatment. In general, hypothyroidism can be adequately treated with a constant daily dose of levothyroxine (LT4). There are no evidences to sustain that natural remedies are effective to treat hypothyroidism. You also need to test your blood potassium level. I can understand that you may be disappointed from your doctors but it is important to get the tests done because it is the only way to know the right cause of your symptoms and get treated. If you don't get treated for this your condition will get worse. Hope my answer was of help. Let me know if you have any additional question or doubt to clarify .I will be happy to assist you further. Regards! Dr.Rovena Murati